Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Junction, CO

August 6, 2021Routt County, Colorado

NWS Grand Junction, CO issued this special weather statement at Aug 6, 2021, 5:16 PM MDT for Routt County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2021, 5:16 PM MDT (23:16 UTC)
Expired
Aug 6, 2021, 5:45 PM MDT
In force
29 min
Issued by
NWS Grand Junction, CO
Hail
0.00 in
Wind
55

County Routt County, CO

The radar

The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:35 PM MDTTSTM WND GST 553 Ese Hayden, COAWOS STATION KHDN YAMPA VALLEY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-466 J/kg
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS85 KGJT 062316
SPSGJT

Special Weather Statement
National Weather Service Grand Junction CO
516 PM MDT Fri Aug 6 2021
 
COZ002-004-005-062345-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
516 PM MDT Fri Aug 6 2021

...A strong line of thunderstorms will impact portions of northern 
Routt County through 545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Steamboat Springs, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Steamboat Springs, Hayden, Mt Zirkel, Clark, Milner, Tow Creek and
Hahns Peak.

This includes U.S. Highway 40 in Colorado between mile markers 101
and 130.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4093 10685 4093 10682 4090 10681 4091 10678
      4087 10673 4088 10668 4085 10665 4083 10666
      4082 10664 4079 10664 4076 10667 4065 10668
      4063 10670 4058 10670 4054 10667 4039 10738
      4088 10740 4095 10686
TIME...MOT...LOC 2316Z 253DEG 35KT 4063 10689 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

TGR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:31 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 6, 2:31 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
231 PM MDT Fri Aug 6 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 230 PM MDT Fri Aug 6 2021

A shortwave over Idaho will move across Wyoming overnight. High-
based convection continues across the forecast area this afternoon
with the best coverage along and north of Interstate 70. Expect
convective activity to continue into the early evening hours with
the greatest threat being lightning and strong gusty outflow winds
up to 50 mph with these storms. With these fast-moving high-based
storms brief heavy rain is possibly with the strongest cells.
Shower and thunderstorm activity will diminish this evening as
this system moves east. High Pressure will move across the region
tomorrow with dry conditions and cooler temperatures expected.

.LONG TERM...(Sunday through Friday)
Issued at 230 PM MDT Fri Aug 6 2021

A closed low over western Washington on Sunday will move east
across the Montana on Monday with an increasing southwest
pressure gradient over the area. Expect breezy and dry conditions
in response to this system with potential fire weather concerns,
especially across the northern sections. Consensus blends
continue to show high pressure building over the Great Basin
region through the workweek keeping the bulk of the moisture south
of the forecast area. This setup will keep a slight chance of
late-day shower and thunderstorm activity over the Four Corners
region and the higher terrain along the Continental Divide for the
remainder of the workweek with the threat of showers and
thunderstorms progressing slowly north by the end of the week.
However, stay tuned to the latest forecast since confidence is low
beyond midweek with the potential monsoon influx of moisture.
Longer range are advertising an increasing moisture surge by next
weekend. Temperatures will be running about 5 to 10 degrees above
normal through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM MDT Fri Aug 6 2021

Strong, gusty winds are expected for all TAF sites this afternoon
and into the evening hours as a disturbance swings through.
Increasing clouds are also expected through the afternoon, along
with some showers and thunderstorms for mountain TAF sites. The
main threat with any storms that do form will be erratic, gusty
outflow winds. Winds and clouds will decrease overnight. Tomorrow
will see clear skies and winds following typical terrain driven
patterns. VFR conditions will prevail for the next 24 hours.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Fri Aug 6 2021

Strong prefrontal winds in combination with already drying low
levels, critical conditions will be reached for areas with
susceptible fuels. Therefore, Red Flag Warnings for the areas
determined critical in coordination with fuel specialists will
continue. Winds taper off by 8 PM MDT with a wind shift to the
northwest occurring with frontal passage overnight.

Through the weekend, localized fire weather conditions may recur
each afternoon while high pressure remains suppressed to the
south and a series of troughs pass north of the region on Sunday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ490.

&&

SHORT TERM...MPM
LONG TERM...MPM
AVIATION...BGB
Hazardous weather outlook, Aug 6, 4:53 AM MDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
453 AM MDT Fri Aug 6 2021

COZ001>014-017>023-UTZ022>025-027>029-071100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MDT Fri Aug 6 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Hot and dry conditions combine with strong southwest winds today
leading to critical fire weather conditions across northwest and
west-central Colorado and east-central Utah. A Red Flag Warning
remains in effect for those areas from noon to 8 PM this evening.
In addition, scattered showers and thunderstorms will develop
this afternoon, though mainly over the mountains. Relatively fast
moving, high based storms are unlikely to generate heavy rain, so
the flash flood and mud/debris slide potential is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Precipitation chances remain low this weekend through the middle
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 6, 4:02 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 PM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     NON-TSTM WND GST 16 NW MOAB              38.75N 109.75W
08/06/2021  M46 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

&&
Local storm report, Aug 6, 4:38 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
438 PM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     NON-TSTM WND GST 18 SE MASSADONA         40.02N 108.40W
08/06/2021  M51 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION PIRC2 PINTO, MASSADONA 18SE.

&&
Local storm report, Aug 6, 4:39 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 PM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     NON-TSTM WND GST 3 NNW HOTCHKISS         38.85N 107.74W
08/06/2021  M45 MPH          DELTA              CO   MESONET

            MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.

&&
Special weather statement, Aug 6, 4:49 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
449 PM MDT Fri Aug 6 2021

COZ002-004-005-013-062315-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
449 PM MDT Fri Aug 6 2021

...A strong line of thunderstorms will impact portions of northern
Routt and southeastern Moffat Counties through 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong line
of thunderstorms 7 miles north of Craig, moving northeast at 45 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Craig, Steamboat Springs, Hayden, Clark, Milner, Tow Creek, Hamilton
and Hahns Peak.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 80 and 127.
 Colorado 13 between mile markers 70 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4096 10687 4093 10685 4058 10670 4023 10766
      4072 10783 4101 10696 4100 10688
TIME...MOT...LOC 2248Z 241DEG 40KT 4062 10758

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TGR
Local storm report, Aug 6, 5:14 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 PM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     2 ESE CRAIG             40.50N 107.52W
08/06/2021  M66 MPH          MOFFAT             CO   ASOS

            ASOS STATION KCAG CRAIG-MOFFAT COUNTY
            AIRPORT.

&&
Special weather statement, Aug 6, 5:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
516 PM MDT Fri Aug 6 2021

COZ002-004-005-062345-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
516 PM MDT Fri Aug 6 2021

...A strong line of thunderstorms will impact portions of northern
Routt County through 545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Steamboat Springs, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Steamboat Springs, Hayden, Mt Zirkel, Clark, Milner, Tow Creek and
Hahns Peak.

This includes U.S. Highway 40 in Colorado between mile markers 101
and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4093 10685 4093 10682 4090 10681 4091 10678
      4087 10673 4088 10668 4085 10665 4083 10666
      4082 10664 4079 10664 4076 10667 4065 10668
      4063 10670 4058 10670 4054 10667 4039 10738
      4088 10740 4095 10686
TIME...MOT...LOC 2316Z 253DEG 35KT 4063 10689

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TGR

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:28 PM MDTSpecial Weather StatementGJTRoutt32 min
Aug 6, 3:33 PM MDTSpecial Weather StatementGJTGarfield27 min
Aug 6, 3:56 PM MDTSpecial Weather StatementGJTRoutt49 min
Aug 6, 4:49 PM MDTSpecial Weather StatementGJTRoutt26 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.